Lamotrigine-induced toxic epidermal necrolysis in three patients treated for bipolar disorder.
ABSTRACT Exfoliative dermatitis, including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), is a mild-to-life-threatening process that has been described after exposure to many antiepileptic drugs. The increased use of antiepileptic drugs for treatment of bipolar disorder and neurologic disorders has extended the risk of exfoliative disorder to this population of patients, and these patients and their health care providers may not be familiar with the risks involved with these drugs. We describe the cases of a 28-year-old woman with bipolar 1 disorder initially treated with lamotrigine, and two adolescent girls with bipolar 2 disorder treated with lamotrigine after poor responses to other drug regimens. In all three patients, rashes progressed to toxic epidermal necrolysis in spite of treatment with corticosteroids at their local hospitals; thus, they were transferred to our burn treatment center. Response to early corticosteroid treatment in suppressing progression of exfoliation was variable in these patients. Ultimately, two of the three required ventilatory support; their conditions improved within 8-32 days of treatment, and they were discharged from the hospital. Case reports of lamotrigine-induced exfoliative disorder in patients with bipolar disorder have been published. However, these three patients were admitted to our burn treatment center within a 12-month period. Our institution admits approximately 10-12 patients with TEN/year, and the increased use of lamotrigine for treatment of bipolar disorder is likely to result in more patients with TEN. Therefore, health care professionals need to be aware of the early signs and symptoms of exfoliative dermatotoxicity when treating patients with lamotrigine.
- SourceAvailable from: factsandcomparisons.com
Article: Hypothyroidism Associated with Quetiapine Therapy Paradoxical Bronchospasm Associated with Albuterol Alcohol Cravings with Paroxetine Therapy? Lamotrigine-Induced Toxic Epidermal Necrolysis - Three Cases Acute Lung Injury with Vinorelbine Adverse Events Related to Epinephrine Use in Asthma Patients Seen in the Emergency Department Collecting Information from Patients Having Adverse Events New Anticonvulsants - New Adverse Effects
- [Show abstract] [Hide abstract]
ABSTRACT: Hematological side effects are rare with lamotrigine. We report two cases (two men; 46 years old and 65 years old) with epilepsy that developed combined leucopenia and thrombocytopenia after receiving low dose lamotrigine for a time. Three weeks after discontinuing lamotrigine, all of the hematological abnormalities disappeared. We suggest that combined leucopenia and thrombocytopenia is one of the side effects of lamotrigine that must be considered. Lamotrigine is one of the new anti-epileptic drugs, and it is derived from the dihydrofolate reductase inhibitor. Mechanism of action is thought to be mainly through blocking the influx of sodium ions, thereby reducing excess glutamate release and stabilizing neuronal membranes [ 1]. Lamotrigine is effective as monotherapy in epilepsy for adult and children [ 2]. Lamotrigine is also effective as an adjunctive treatment of refractory partial seizures and idiopathic generalized epilepsy [ 3]. It is eliminated mainly by hepatic metabolism and changes to glucuronide conjugate [ 4]. Lamotrigine is well tolerated in children and adults [ 5]. The most adverse events include headache [ 6], somnolences, rash and episodes of transitory diplopia. Very occasionally, lamotrigine can produce minimal hematological side effects; including agranulocytosis, neutropenia, thrombocytopenia and asymptomatic disseminated intravascular coagulopathy [ 7-10]. Here, we report two cases of thrombocytopenia combined with neutropenia developed after taking lamotrigine for epilepsy treatment.
Article: Toxic epidermal necrolysis 2006[Show abstract] [Hide abstract]
ABSTRACT: Dialogues in Dermatology, a monthly audio program from the American Academy of Dermatology, contains discussions between dermatologists on timely topics. Commentaries from the Dialogues Editor-in-Chief, Warren R. Heymann, MD, are provided after each discussion as a topic summary and are provided here as a special service to readers of the Journal of the American Academy of Dermatology.Journal of the American Academy of Dermatology 12/2006; 55(5):867-9. DOI:10.1016/j.jaad.2006.06.041 · 5.00 Impact Factor